Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

HIV and AIDS

Is HIV Weakening My Bones?

09/18/2001

Question:

Hello. I`ve had HIV/AIDS for 15 years. Recently, I`ve been having trouble with my posture. When I stand I seem to bend slightly at the knees and my leg muscles tighten up. Washing dishes at the sink I look like a 70 year old man hanging onto the sink. This is relatively new (within a year). I`m trying to figure out if it`s medication or if the virus itself gets into the bones, weakening them so they can`t hold up the body. My leg muscles are constanly sore, like I have ran 5 miles. Getting out of bed is difficult as well. Any thoughts? Thank you so much.

Answer:

I think it is always important to contact your primary care physician when new problems develop to have a complete examination. It is difficult to determine specific problems without a face to face meeting. It sounds like you may be having muscle or bone problems. Different medications can cause muscle injury and pain. For example, AZT (retrovir) can cause muscle inflammation and pain. This can be relieved by stopping the medication. Some medications can cause a build up in lactic acid, similar to if you had exercised for a long time. Some medicines may weaken the bones and cause postural abnormalities. There are a number of other problems that can occur unrelated to HIV or medications. Arthritis is a very common problem. This can cause morning stiffness, joint pains, muscle tenderness and changes in your posture. My best advice is to see your doctor and have a complete examination. If your doctor is not an HIV specialist, you may also wish to consult with an expert to determine if any of your problems are related to the virus or the medications.

For more information:

Go to the HIV and AIDS health topic, where you can:

Response by:

Carl   Fichtenbaum, MD Carl Fichtenbaum, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati